Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Flagstaff, AZ

June 26, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 26, 2022, 12:56 PM MST for Coconino County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2022, 12:56 PM MST (19:56 UTC)
Expired
Jun 26, 2022, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:30 PM MSTFLASH FLOODDowntown Flagstaff, AZFLOODING OF THE UNDERPASS: RT 66 AND MILTON. CAR STRANDED IN FLOODWATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
3620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WGUS55 KFGZ 261956
FFWFGZ
AZC005-262300-
/O.NEW.KFGZ.FF.W.0007.220626T1956Z-220626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1256 PM MST Sun Jun 26 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 400 PM MST.

* At 1256 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Flagstaff, Fort Valley and Downtown Flagstaff.

This includes the following highways...
	Highway 180 between mile markers 217 and 224.
	Route 66 between mile markers 195 and 197.

This includes the following creeks, washes and rivers...
  Schultz Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3529 11173 3526 11167 3525 11165 3523 11165
      3520 11163 3517 11166 3524 11176

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJM
2 follow-up statements
711 
WGUS75 KFGZ 262025
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
125 PM MST Sun Jun 26 2022

AZC005-262300-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-220626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
125 PM MST Sun Jun 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR THE FLAGSTAFF AREA IN COCONINO COUNTY...

At 123 PM MST, trained weather spotters reported thunderstorms 
producing heavy rain across the warned area. Between 1 and 1.5 
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1 
inch are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported that streets are being closed
         in downtown Flagstaff and flooding is occurring along
         Milton and Route 66.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Flagstaff and Fort Valley.

This includes the following highways...
	Highway 180 between mile markers 217 and 224.
	Route 66 between mile markers 194 and 197.

This includes the following creeks, washes and rivers...
  Schultz Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3529 11173 3526 11167 3525 11165 3523 11165
      3520 11163 3517 11166 3524 11176

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJM
687 
WGUS75 KFGZ 262302
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
402 PM MST Sun Jun 26 2022

AZC005-262312-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-220626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
402 PM MST Sun Jun 26 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR THE FLAGSTAFF AREA IN 
COCONINO COUNTY...

Heavy rain has ended from downtown Flagstaff north and west. 
Flooding from earlier this afternoon has mostly receded and the 
Flash Flood Warning has expired.

LAT...LON 3529 11173 3526 11167 3525 11165 3523 11165
      3520 11163 3517 11166 3524 11176

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:40 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 9:40 AM MST, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Flagstaff AZ
940 AM MST Sun Jun 26 2022

.SYNOPSIS...Monsoonal flow will continue to bring showers and
thunderstorms to central and northern Arizona well into next week.
Gusty winds, localized heavy rainfall, and lightning will be the
primary concerns.

&&

.UPDATE...The overall short term forecast is in good shape with
just a few minor tweaks needed. PoPs were boosted a little bit
more near and northeast of the rim where HREF PWAT probs of over
1" are near 100%. Most of the hi-res NWP supports nudging PoPs
upward (now around 70-80%) across this area as well. Elsewhere, PoPs
will remain in the 40-70% range. The main hazards today are expected
to remain heavy rain with isolated instances of flash flooding,
especially if any of the deeper/slower-moving convection can take
place over any of the burn scars. Some pocket change sized hail
cannot be discounted with stronger updraft pulses, especially near
and east of the I-17/US HWY 89 corridor where CAPE values may
approach or even exceed 1000 J/Kg. Still, deep layer wind shear
remains modest with values near and below 25 knots.

&&

.PREV DISCUSSION /235 AM MST/...through Tonight...Area of showers
remain over eastern Arizona this morning, and should continue to
dwindle through the remainder of the early morning hours. High
pressure remains to the northwest over Nevada, keeping monsoonal
moisture flowing into the region, especially along and south of
the Mogollon Rim. Showers and thunderstorms are expected to
develop again late this morning initially across the high terrain
then increasing over much of the area through the afternoon.
Guidance from the 00Z HREF shows a swath of surface-based CAPE of
around 750-1000 J/Kg mainly along and east of I-17/US-89, thus,
the current thinking for the greatest coverage this afternoon
will be over the eastern-half of Arizona. 0-6 km shear remains
fairly weak, so another day of fairly slow storm motion is
expected. The slow storm motioned combined with increased moisture
(PWATs generally 0.80"-1.00") will lead to an increased flash
flood potential over the area today. This will be especially true
over any recent burn scars, where less rainfall is needed to
produced significant impacts. Outside of the heavy rainfall, gusty
outflow winds and small hail will be possible with any stronger
thunderstorm.

Monday...Showers and thunderstorms develop again on Monday as
well, however, a majority of the instability and deeper moisture
is expected to remain along and south of I-40. Flash flooding in
areas of heavy rainfall will again remain a concern across eastern
and central Arizona. Additionally, wind shear increases a bit
more Monday afternoon, leading to the potential for a few strong
to possibly severe storms to develop. The most likely area for
stronger thunderstorms looks to be over Yavapai and Gila Counties.

Tuesday through Saturday...Heights begin to decrease slightly as
the ridge begins to drift eastward by the middle of next week. As
the ridge moves overhead, a slight decrease in coverage looks
possible on Tuesday. However this is short lived, as moisture
quickly returns to the area by Wednesday with renewed southerly
flow as the ridge becomes centered over New Mexico. The monsoon
looks to remain through much of the next week; thus daily showers
and thunderstorms will continue to be a threat over the region.
Localized flash flooding and strong, gusty outflow winds will
continue to be the main hazards through the upcoming week.
Outside of the storms, near-normal temperatures and mainly light
winds are expected to prevail.

&&

.AVIATION...For the 18Z TAF package...Scattered SHRA/TSRA will
clutter the northern AZ airspace late this morning and into the
evening. Lightning, gusty/erratic outflow winds, and brief +RA
are forecast. Occn'l MVFR vsby may accompany +RA. Confidence is
greatest in intermittent TSRA at FLG...INW...SEZ...and PRC. The
potential for TSRA is non-zero at PGA and GCN, but for now I'll
forecast TS INVOF these aerodromes. Prevailing winds should
largely be out of the east/southeast...except at SEZ where a few
more hours of NE downslope winds are on tap. SHRA/TSRA is expected
to dissipate after 03 UTC.

&&

.FIRE WEATHER...The early monsoon pattern will continue to bring
scattered thunderstorms each afternoon both today and Monday.
Lightning, gusty outflow winds and flash flooding from heavy rain
are possible, especially over recent burn areas. Outside of
storms, expect generally light winds.

Tuesday through Thursday...Shower and thunderstorm chances will
continue each afternoon, favoring areas along and south of the
Mogollon Rim. An increase in activity is possible late next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bain/Humphreys
AVIATION...Bain
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 26, 12:38 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1238 PM MST Sun Jun 26 2022

AZZ012-015-262015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1238 PM MST Sun Jun 26 2022

...A strong thunderstorm will impact portions of Coconino County
through 115 PM MST...

At 1237 PM MST, Doppler radar was tracking a strong thunderstorm
over Downtown Flagstaff, or near Flagstaff, moving northeast slowly
at 5 to 10 mph.

HAZARD...Winds up to 40 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flagstaff, Fort Valley, Flagstaff Mall, Walnut Canyon National
Monument, Sunset Crater Volcano National Monument, Timberline,
Hutchison Acres, Cosnino, Winona, Bonito Campground At Sunset Crater,
Downtown Flagstaff, Doney Park, Wupatki Trails, Fernwood, Sunset
Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow
Campground, Arizona Snowbowl, Little Elden Spring Horse Camp and
Lower Lake Mary.

This includes the following highways...
 Route 66 between mile markers 192 and 204.
 Interstate 40 between mile markers 193 and 211.
 Interstate 17 near mile marker 339.
 U.S. Highway 89 between mile markers 419 and 435.
 Highway 180 between mile markers 217 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 11160 3527 11181 3548 11160 3524 11131
TIME...MOT...LOC 1937Z 224DEG 6KT 3522 11167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:16 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jun 26, 12:33 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Jun 26, 12:38 PM MSTSpecial Weather StatementFGZ37 min
Jun 26, 1:54 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jun 26, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jun 26, 2:50 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jun 26, 3:49 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino10 hr
Jun 26, 4:20 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jun 26, 4:54 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.